Hail, Crook
- When
- June 29, 3:09 PM MST
- Where
- Crook County, 1.38 mi N of Lightning Flat
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.990, -105.050
A cluster of strong thunderstorms over northwestern Crook County produced hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cluster of strong thunderstorms over northwestern Crook County produced hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 12:03 PM MST, 3 hours 6 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
103 PM MDT Wed Jun 29 2022
.DISCUSSION...(This Evening Through Wednesday)
Issued at 103 PM MDT Wed Jun 29 2022
WV imagery this aftn shows a pocket of subsidence across cntrl ND/SD
behind this morning's convection rapidly shifting ewd. In its wake,
deeper moisture is streaming into the cntrl/nrn Plains ahead of
elongated nwrn CONUS/wrn CN troughing, supporting the development of
isolated to scattered convection across much of WY, UT, and nrn CO.
At the sfc, a trof is in place across wrn SD, with an evident
moisture/mixing boundary extending north and east of the Black
Hills. Behind this boundary, RH has dropped into the teens thanks to
steady downslope winds, while dew points remain in the 50s/60s
elsewhere. Breezy to windy conditions continue ahead of the
boundary/trof across s cntrl SD, where some gusts have approached 50
mph today.
As deeper moisture and height falls overspread the region this aftn
into the evening, should see increased coverage of convection across
nern WY/wrn SD. Although BL moisture is obviously limited,
steepening lapse rates should support increasing CAPE thru early-mid
aftn. Inverted-V profiles with cloud bases over 10 kft will support
downburst potential with any stronger updraft/downdraft features.
Unidirectional deep shear is rather strong, but given the likelihood
of robust outflow with the associated thermodynamic profiles (e.g.,
analyzed DCAPE 1.5-2 kJ/kg), think that the potential for any
supercellular elements is limited. Most widespread activity will
likely occur with the first wave of convection, from around now thru
approximately 7 PM MDT. Additional straggler storms will then likely
continue until around sunset, with limited coverage/intensity of
convection following the loss of daytime heating.
As the mid-to-upper trof shifts ewd tonight into early tomorrow,
drier midlevel air will sink swd into the nrn Plains. However, its
swd progression will be shunted somewhat by a building ridge over
the Rockies and associated low-to-midlevel theta-E advection.
Isentropic ascent atop a NW/SE-oriented baroclinic zone may support
additional showers/convection tomorrow aftn into eve across our far
southwest, potentially expanding newd during the overnight.
Largely zonal flow will then emerge late this week into the
weekend, with PWATs gradually increasing to above normal by
Sat/Sun. Given this large-scale pattern, unsettled weather will
continue, though the potential for widespread appreciable precip
looks low.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1127 AM MDT Wed Jun 29 2022
Mainly VFR conditions are expected through the period. Windy
conditions will be found across southern South Dakota, with
southerly wind gusts to 35 knots through early evening.
Additionally, high-based -TSRA will develop over northeastern WY
midday, spreading east through western SD into the early evening
hours. Strong erratic wind gusts are possible with any storm.
&&
.FIRE WEATHER...
Issued at 103 PM MDT Wed Jun 29 2022
Hot temperatures (90s to low 100s), low relative humidity values
(10 to 20 percent), and strong west to southwest winds (sustained
15 to 30 mph with gusts to 45 mph) will continue to produce
elevated to critical fire weather conditions across much of
western South Dakota and northeastern Wyoming today. Conditions
conducive to large fire growth are most likely over southwestern
and south central South Dakota. Earlier today, the Red Flag
Warning was expanded to include much of the southern Black Hills
and the Custer County plains, where gusty westerly winds have
produced very low relative humidities.
Scattered thunderstorms bringing strong and erratic wind gusts are
also expected this afternoon and evening. Lightning with little to
no accompanying rainfall may occur in some areas.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
SDZ321-322-325-326-332>335.
WY...None.
&&
DISCUSSION...Sherburn
AVIATION...MLS
FIRE WEATHER...SherburnHazardous Weather Outlook National Weather Service Rapid City SD 237 AM MDT Wed Jun 29 2022 SDZ027-029>031-041>044-046-047-049-074-301300- Southern Foot Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp-Hermosa Foot Hills- 237 AM MDT Wed Jun 29 2022 /337 AM CDT Wed Jun 29 2022/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Very low humidity, hot temperatures, and breezy to windy conditions will result in elevated to critical fire weather conditions today from far southwestern South Dakota, through south central South Dakota. Additionally, there is a marginal risk (level 1 of 5) of severe thunderstorms this afternoon and evening, meaning that isolated severe storms are possible. The primary hazard will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily chances for afternoon and evening thunderstorms will continue through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>026-028-032-072-073-WYZ054>058-071-301300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Haakon-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 237 AM MDT Wed Jun 29 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. The primary hazard will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily chances for afternoon and evening thunderstorms will continue through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
259 PM MDT Wed Jun 29 2022
WYZ054-056-292145-
Northern Campbell WY-Western Crook WY-
259 PM MDT Wed Jun 29 2022
...A strong thunderstorm will impact portions of east central
Campbell and west central Crook Counties through 345 PM MDT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Rozet, or 11 miles northeast of Gillette, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oshoto and Carlile.
This includes Interstate 90 in Wyoming between Mile Markers 130 and
134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4427 10543 4437 10547 4472 10484 4445 10470
TIME...MOT...LOC 2058Z 244DEG 34KT 4437 10530
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
335 PM MDT Wed Jun 29 2022
WYZ054>056-292215-
Northern Campbell WY-Western Crook WY-Southern Campbell WY-
335 PM MDT Wed Jun 29 2022
...Strong thunderstorms will impact portions of northeastern Campbell
and western Crook Counties through 415 PM MDT...
At 335 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Biddle to 10 miles north of
Gillette Airport to 10 miles southwest of Gillette. Movement was east
at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Camplex Event Facility around 350 PM MDT.
Lightning Flat and Weston around 355 PM MDT.
Other locations in the path of these storms include Rozet and Oshoto.
This includes Interstate 90 in Wyoming between Mile Markers 110 and
151.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4452 10578 4500 10560 4500 10477 4453 10491
4418 10505 4417 10508 4414 10508 4413 10578
TIME...MOT...LOC 2135Z 260DEG 33KT 4500 10529 4450 10555 4418 10563
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SherburnPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
336 PM MDT WED JUN 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND GST 3 ESE PINE RIDGE 43.03N 102.52W
06/29/2022 M55 MPH OGLALA LAKOTA SD ASOS
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT WED JUN 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND GST 10 NNW OTTUMWA 44.36N 101.45W
06/29/2022 M60 MPH HAAKON SD MESONET
0334 PM TSTM WND GST 9 SW BATESLAND 43.05N 102.22W
06/29/2022 M50 MPH OGLALA LAKOTA SD MESONET
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
356 PM MDT WED JUN 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND GST BELLE FOURCHE 44.67N 103.85W
06/29/2022 E60 MPH BUTTE SD TRAINED SPOTTER
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT WED JUN 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 3 W UNION CENTER 44.56N 102.72W
06/29/2022 M58 MPH MEADE SD MESONET
&&
SMITHThe Rapid City radar (KUDX), 200 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025297.